Texas, 2015

High Wind in Texas, April 24, 2015

April 24, 2015 · NWS AMA · 2 events in 2 counties and zones

A surface low strengthened just north of the Texas Panhandle and resulted in strong winds across the area on the 24th. Wind gusts briefly reached 60 mph near Amarillo.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface low strengthened just north of the Texas Panhandle and resulted in strong winds across the area on the 24th. Wind gusts briefly reached 60 mph near Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 11:34 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 24, 11:34 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1234 PM CDT FRI APR 24 2015

.UPDATE...
HAVE UPDATED FORECAST TO INCLUDE POPS FOR THE SOUTHEAST TEXAS
PANHANDLE AS THE DRYLINE HAS NOT MOVED EAST AS FAST AS MODELS
SUGGESTED. UPDATED TEXT PRODUCTS HAVE ALREADY BEEN ISSUED.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE MAJORITY OF THIS TAF
ISSUANCE. A SURFACE LOW MOVING ACROSS SOUTHWESTERN KANSAS HAS CAUSE
THE SURFACE PRESSURE GRADIENT TO TIGHTEN ACROSS THE COMBINED
PANHANDLES. WE EXPECT THE STRONGEST GUST POTENTIAL WILL BE AT KAMA
AND KDHT WITH GUSTS UP TO 40KT WHERE AS KGUY SHOULD REMAIN BELOW
35KT. WINDS WILL DIMINISH THIS EVENING BUT REMAIN BETWEEN 10KT AND
20KT OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT FRI APR 24 2015/

AVIATION...
FOR THE 12Z TAFS...WIND WILL BE THE PRIMARY WEATHER ELEMENT TODAY.
SFC LOW PRESSURE WILL STRENGTHEN ACROSS THE AREA TODAY...RESULTING
IN WINDY CONDITIONS. STRONGEST WINDS EXPECTED AT KAMA...AND AN
AVIATION WEATHER WARNING IS IN EFEFCT FROM NOON TODAY UNTIL 8 PM CDT
THIS EVENING WITH WIND GUSTS AROUND 40 KTS AT TIMES AT THIS TERMINAL
SITE. WINDS WILL DIMINISH RAPIDLY BY AROUND SUNSET THIS EVENING. NO
PRECIPITATION IS EXPECTED THROUGH 12Z SATURDAY.

ANDRADE

PREV DISCUSSION... /ISSUED 502 AM CDT FRI APR 24 2015/

DISCUSSION...
A BROAD UPPER LEVEL TROUGH NEAR BAJA WILL BEGIN ITS EASTWARD
PROGRESSION TOWARDS THE PANHANDLES THIS MORNING. AT THE SURFACE...A
FAIRLY STRONG SURFACE LOW WILL DEVELOP THIS AFTERNOON AND
EVENING...INCREASING SOUTHWESTERLY WINDS ACROSS THE AREA. HAVE ISSUED
A WIND ADVISORY FOR THE SOUTHERN AND WESTERN TEXAS PANHANDLE.
COUNTIES FURTHER NORTH AND CLOSER TO THE SURFACE LOW HAVE BEEN
EXCLUDED AT THIS TIME AS IT APPEARS THAT THE STRONGEST WINDS WILL
REMAIN FURTHER SOUTH...BUT WILL CONTINUE MONITORING THE TREND AND
TRACK OF THE SURFACE LOW TO DETERMINE HOW FAR NORTH IT DEVELOPS. SEE
THE FIRE WEATHER SECTION BELOW FOR FIRE WEATHER CONCERNS. THINK MOST
OF THE PANHANDLES WILL REMAIN DRY TODAY...BUT HAVE INTRODUCED SOME
SLIGHT CHANCE POPS FOR MAINLY THE OKLAHOMA PANHANDLE FOR LATE THIS
AFTERNOON WHERE A VORT MAX CROSSES THE BASE OF THE UPPER LEVEL TROUGH
AS IT PASSES OVERHEAD. DO NOT HAVE HIGH CONFIDENCE IN THIS...BUT SOME
GUIDANCE INCLUDING THE HI-RES TTU WRF SHOW THE POTENTIAL FOR SOME
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE WAKE OF THE
UPPER LEVEL FEATURE. THE SURFACE AND UPPER LEVEL LOWS DEPART TO THE
EAST FAIRLY QUICKLY SATURDAY MORNING. AS THE GRADIENT RELAXES IT
SHOULD BE A PLEASANT DAY WITH HIGHS IN THE UPPER 70S TO LOW 80S AND
LESS WIND THAN TODAY.

ANOTHER TROUGH WILL DIG INTO THE FOUR CORNERS REGION AND A CLOSED
UPPER LOW DEVELOPS SUNDAY AFTERNOON AND MOVES OVER THE PANHANDLES.
CHANCES FOR SHOWERS AND THUNDERSTORMS BEGIN INCREASING SUNDAY
AFTERNOON...WITH BEST CHANCES FOR WIDESPREAD PRECIPITATION OCCURRING
ON MONDAY AND MONDAY NIGHT. THUNDER CHANCES ALSO START TAPERING OFF
DURING THE DAY MONDAY...LEAVING MAINLY A RAIN EVENT THROUGH TUESDAY
MORNING. WITH THE ABUNDANT CLOUD COVER AND EXPECTED
RAIN...HIGH TEMPERATURES WILL BE IN THE 60S...SLIGHTLY BELOW NORMAL
FOR THE END OF APRIL. BEYOND TUESDAY...DRY NORTHWEST FLOW AND UPPER
LEVEL RIDGING SHOULD KEEP THE WEATHER QUIET MID WEEK..AND BRING
TEMPERATURES BACK UP INTO THE 70S TO LOW 80S.

FIRE WEATHER...
WARM AND WINDY CONDITIONS ARE EXPECTED ACROSS THE PANHANDLES TODAY.
20FT SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH ARE EXPECTED...AND
RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT ACROSS THE AREA.
HAVE ISSUED A FIRE DANGER STATEMENT FOR ALL OF THE PANHANDLES
AS...FROM STRICTLY A METEOROLOGICAL STANDPOINT OF CONSIDERING WIND
AND RELATIVE HUMIDITY VALUES...ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED WITH SOME LOCALIZED AREAS ACROSS THE WESTERN AND SOUTHERN
TEXAS PANHANDLES APPROACHING CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...WITH ERC VALUES IN THE 30S...RECENT WETTING RAINS OVER THE
LAST WEEK OVER MUCH OF THE PANHANDLES...AND THE RESULTANT GREEN-UP...WIDESPREAD
SIGNIFICANT FIRE WEATHER CONCERNS ARE NOT ANTICIPATED. WINDS WILL
BEGIN DECREASING LATE FRIDAY NIGHT AND REMAIN BELOW ELEVATED FIRE
WEATHER CONDITIONS FOR SATURDAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA ON SUNDAY NIGHT AND INTO MONDAY.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HARTLEY...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN...WHEELER.

OK...NONE.

&&

14/15
Hazardous weather outlook, Apr 24, 11:18 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1218 PM CDT FRI APR 24 2015

OKZ001>003-TXZ001>020-250530-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1218 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE
WESTERN AND SOUTHERN TEXAS PANHANDLE. SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS NEAR 40 TO 45 MPH ARE EXPECTED.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLE. SOUTHWEST WINDS WILL
INCREASE TO 20 TO 35 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE
HUMIDITY VALUES WILL FALL BELOW 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO MONDAY NIGHT...ALTHOUGH
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS SHOULD BE ALERT FOR THE ELEVATED FIRE WEATHER
CONDITIONS TODAY.

In the hours before

Special weather statement, Apr 24, 12:18 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
118 PM CDT FRI APR 24 2015

TXZ020-241845-
COLLINGSWORTH TX-
118 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 145 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
WELLINGTON TO 10 MILES SOUTHWEST OF DODSON...MOVING NORTHEAST AT 50
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...         DODSON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10000 3474 10027 3492 10026 3502 10000
      3475 9999
TIME...MOT...LOC 1818Z 239DEG 43KT 3490 10013 3470 10015

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Randall

When
April 24, 1:22 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The KVII Schoolnet site located at Oasis RV park measured a wind gust of 58 mph.

High Wind, Potter

When
April 24, 2:15 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII Schoolnet site 10 miles east-southeast of Valley De Oro measured a wind gust at 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574294, 574295.